New Jersey, 2025

High Wind in New Jersey, February 17, 2025

February 17, 2025 · NWS OKX · 2 events in 2 counties and zones

Low pressure and cold front passed through the area during the late afternoon to evening hours of February 16, 2025. A tight pressure gradient behind the passage resulted in high winds across Northeastern New Jersey during the morning hours of February 17, 2025.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure and cold front passed through the area during the late afternoon to evening hours of February 16, 2025. A tight pressure gradient behind the passage resulted in high winds across Northeastern New Jersey during the morning hours of February 17, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 17, 6:36 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 17, 6:36 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
636 AM EST Mon Feb 17 2025

.SYNOPSIS...
Deepening low pressure meanders near the Canadian Maritimes today
as a strong high drops down into the Central US. The high gradually
builds into the region from the west through midweek. An area of
low pressure then ejects off the Southeast coast Wednesday night,
passing south and east of the area Thursday. High pressure returns
from the west for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sharply colder today while remaining very gusty. The local
effects from a deepening sub 970 mb low continue to be felt as
the system occludes and meanders over far southeastern Canada.
The result is the continuation of strong, locally damaging,
winds across the region. CAA with the flow is ushering in a
sharply colder air mass relative to Sunday as well. Afternoon
highs today climb little from where they start this morning,
topping out within a few degrees of the freezing mark. With the
winds, expect wind chill values to remain persistently in the
20s thru the day, if not lower.

Soundings indicate a well mixed boundary layer, mixing to and
above 850 mb much of the day. Winds toward the top of this
layer are progged near 50 kt, which gives an idea of peak gust
potential, with more frequent gusts around 40 kt likely thru the
afternoon. Thus, the Wind Advisory remains in effect regionwide
until 6 PM this evening. Winds should begin to ease just a bit
thereafter, though the gusty west flow continues overnight as
strong high pressure slowly builds east from the Central US.

Expect a fair amount of stratocu, and can't rule out spotty
snow streamers or flurries from the lakes making into the local
Tri State with the strong flow aloft, especially inland.
Otherwise, remaining dry thru this period as temps fall back
into the teens and 20s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Flow remains strong Tuesday as high pressure builds in from the west.

With the cold air mass entrenched, temperature anomalies run 10 to
15 degrees below normal. After a frigid start with morning
temps largely in the teens and wind chills near zero sets up an
afternoon likely a few degrees colder than the previous day,
with highs generally in the mid to upper 20s and wind chills in
the teens.

Dry conditions prevail with the building high under a mix of
mid level clouds and sunshine. WNW gusts 30 to 35 mph are
expected to persist thru the afternoon, gradually subsiding in
the evening and overnight.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Key Points...

* Lowering chances of a significant winter storm in the Wed
  night and Thursday timeframe.

* Remaining cold with temperatures running 5 to 10 degrees
  below normal.

A 1050+ mb Arctic high continues to build in from the west
midweek, keeping the region dry to start the period. Though as a
baroclinic zone sets up over the South, low pressure develops
and deepens as shortwave energy swings through midweek. This low
is expected to trek east and eject off the Southeast coast
Wednesday night, passing to the south and east of the region
into Thursday, before exiting well out to sea.

Global guidance continues to trend farther south and east with
this system, lessening the potential of a significant snowfall
locally. While the threat has not entirely diminished, 00Z GEFS
run offers just 10% of members with a warning level (6 in+) snow
at KISP, and about half the members with at least an inch of
snow, lessening further going north and west. Tapered PoPs back
a bit in this period to align with forecast trend, but not
shutting the door entirely should the expected track shift a bit
closer over the next 48 to 72 hours.

The low passes out to sea regardless by late Thursday, and high
pressure returns once again from the west. This high remains west
of the area through much of the weekend, providing dry but cold
conditions.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Deepening low pressure moving into the Canadian Maritimes will
become nearly stationary as strong high pressure gradually
builds from the west.

BKN VFR cigs expected through much of the day today, with W
winds sustained 20 to 30 kt and gusts 35 to 45 kt. Cigs scatter
and winds lighten a bit after sunset, but speeds remain around
15-20G30kt on Tuesday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled AMD expected.

Isolated gusts above 45 kt possible thru this afternoon.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...

Tuesday: VFR. W winds G30 kt.

Wednesday: VFR.

Wednesday night: Chance of snow with MVFR or IFR vsby.

Thursday: Snow possible with MVFR/IFR cond. N-NW winds
G20-25kt, mainly afternoon/evening.

Friday: VFR. NW winds G20kt.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Strong winds associated with deep low pressure centered over
the Canadian Maritimes persists in the near term.

For the ocean waters, Storm Warning remains in effect for the
ocean waters thru this afternoon. Thereafter, gales continue
through at least this evening, if not the overnight. Ocean seas
10 to 14 ft today gradually lower into this evening, but
remaining above 5 ft thru Tuesday night.

For non ocean waters, Gale Warning on the through this evening,
and through into early Tuesday morning for the eastern Long
Island Sound, and the eastern Long Island bays. Seas on the
Sound 5 to 7 ft today, and up to 5 ft possible on Tuesday before
lowering.

With cold air moving in, and the combination of strong winds
and high seas, there is also a chance of freezing spray late
tonight through Tuesday night. At this time, ice accretion is
expected to remain below Advisory criteria, but will continue to
monitor conditions should one be needed.

Wind gusts up to 25 kt likely continue on all waters into
Tuesday night before subsiding into early Wednesday, bringing a
return of sub SCA conditions that could persist into late week
depending on the track and strength of offshore low pressure
Thursday.

&&

.HYDROLOGY...
No hydrologic impacts are expected through this week.

&&

.TIDES/COASTAL FLOODING...
A long duration period of strong offshore westerly flow may
cause a few spots to experience low water conditions around the
times of low tide into Tuesday evening, mainly along Raritan
Bay, the north shore of Nassau and western Suffolk counties,
and possibly the bays of Long Island. Water levels are largely
expected to remain less than 2 ft below MLLW however, and a Low
Water Advisory appears less likely.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ331-332-335-338-340-
     345.
     Storm Warning until 4 PM EST this afternoon for ANZ350-353-355.

&&

SYNOPSIS...DR
NEAR TERM...DR
SHORT TERM...DR
LONG TERM...JP/DR
AVIATION...DR
MARINE...DR
HYDROLOGY...DR
TIDES/COASTAL FLOODING...DR
Hazardous weather outlook, Feb 17, 4:06 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
406 AM EST Mon Feb 17 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-180915-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
406 AM EST Mon Feb 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-180915-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
406 AM EST Mon Feb 17 2025

...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gales may persist on the ocean waters through Tuesday morning before
subsiding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-180915-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
406 AM EST Mon Feb 17 2025

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-180915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
406 AM EST Mon Feb 17 2025

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Feb 17, 6:18 AM EST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
618 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     Non-Tstm Wnd Gst Eatons Neck             40.95N 73.40W
02/17/2025  M62 MPH          Suffolk            NY   Mesonet

            Mesonet station XEAT Eatons Neck. Elevation
            71 ft.

&&
Local storm report, Feb 17, 6:19 AM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
619 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     Non-Tstm Wnd Gst 2 NNE Montauk           41.07N 71.92W
02/17/2025  M58 MPH          Suffolk            NY   ASOS

            ASOS station KMTP Montauk Airport.

&&
Local storm report, Feb 17, 6:20 AM EST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
620 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     Non-Tstm Wnd Gst 2 N Glen Cove           40.90N 73.63W
02/17/2025  M59 MPH          Nassau             NY   Mesonet

            Mesonet station XBAY Bayville.

&&
Local storm report, Feb 17, 6:27 AM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
627 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     Non-Tstm Wnd Gst 4 ENE Plum Island       41.20N 72.12W
02/17/2025  M62 MPH          Suffolk            NY   Mesonet

            Mesonet station XGUL Great Gull Island.
            Elevation 53 ft.

&&
Local storm report, Feb 17, 7:05 AM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
705 AM EST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     Non-Tstm Wnd Gst NYC/La Guardia          40.78N 73.88W
02/17/2025  M60 MPH          Queens             NY   ASOS

            ASOS station KLGA NYC/La Guardia.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hudson

When
February 17, 8:30 AM EST to 9:30 AM EST
Where
Hudson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A high wind gust of 60 mph was measured at 912 AM Local Standard Time at the nearby Robbins Reef mesonet station in Bayonne, NJ at an elevation of 69 feet above ground level.

High Wind, Eastern Essex

When
February 17, 9:30 AM EST to 10:30 AM EST
Where
Eastern Essex forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

At 1003 AM Local Standard Time, a measured high wind gust of 59 mph was recorded at ASOS station KEWR, Newark Liberty International Airport, located in Newark, NJ.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229186, 1229189.